Targeted Therapies and Sexuality
Well, we all know that there is a price--and sometimes a hidden one--for everything. For years, I have talked with women and lectured about the impact of a cancer diagnosis and treatment on sexuality. Sometimes there are direct effects (like a sudden chemical menopause from chemotherapy or hormonal therapy and the accompanying reduced libido and vaginal dryness) and sometimes the impact is more vague. It is tough to feel sexy and desirable when you are bald and ill, Even though these feelings are extremely common, they are not often discussed with oncologists, and it comes as a relief for most women to learn they are not alone with these issues.
A recent report released at the European Medical Oncology Society (EMOS) looked at the impact of the new targeted therapies (e.g. herceptin) on sexual function and satisfaction. Not surprisingly, the news is not so good. Of course it is impossible to tease out the effects of the drugs from the likely fatigue and stress a patient is feeling. Here is a quote and then a link to read more:
New drugs that target specific molecular mechanisms of cancer have improved the treatment of cancer patients in recent years, but those benefits may come with a cost to the patient's sex life, researchers have found.
At the 35th Congress of the European Society for Medical Oncology (ESMO) in Milan, Italy, French researchers reported on one of the few studies to investigate the impact of cancer therapy on the sexual functioning of patients.
Dr Yohann Loriot and Dr Thomas Bessede from Institut Gustave Roussy in Villejuif, France and colleagues found that patients taking targeted therapies had significantly decreased levels of sexual function and satisfaction.
"The new molecular targeted therapies have been available for 6 or 7 years and researchers and physicians have observed some new side-effects not often reported with chemotherapy such as cutaneous side-effects and gastro-intestinal toxicity. But very few studies have been conducted in the field of sexuality, mainly because patients are not willing to talk with their physicians on this topic," Dr Loriot said.